FDA Investigating PML Diagnosis in Gilenya PatientSep 3, 2013
Federal health authorities are currently investigating the onset of a rare brain infection in a patient taking the prescription drug Gilenya.
The U.S. Food and Drug Administration (FDA) said last week that it had launched the investigation after the patient — in Europe — had developed a fatal form of progressive multifocal leukoencephalopathy or PML. This, according to the FDA’s announcement, is the first time a patient has developed PML while taking Gilenya and had not previously taken another drug to treat multiple sclerosis (MS), Tysabri.
One of the most serious risks associated with taking Tysabri is PML, a rare brain infection oftentimes fatal. Signs that a person may be suffering from PML include vision loss, paralysis, ataxia, a diminished mental state, comas, and seizures.
The FDA said it has contacted Novartis, the maker of Gilenya, to get more information about potentially other cases of PML linked to people who took this MS drug exclusively from Tysabri.
All previous reports of PML have been linked to patients taking Tysabri, Raptiva, and Avonex, according to the warning from the agency and our previous reports. The FDA noted in its warning last week that the patient who developed PML while taking Gilenya had also been taking other drug treatments prior to the onset of that infection.
The FDA revealed that the patient was treated with interferon beta-1a and azathioprine for one month before starting Gilenya and had also received multiple courses of intravenous corticosteroids for several months prior to taking Gilenya.
Regulators warn that patients taking Gilenya currently should not immediately stop the drug treatment. Patients should consult with their physicians prior to making any decisions on their next action.